Postural tachycardia syndrome (PoTS)
Postural tachycardia syndrome (PoTS) is an abnormal increase in heart ratethat occurs after sitting up or standing. It typically causes dizziness, fainting and other symptoms.
It's sometimes known aspostural orthostatic tachycardia syndrome.
PoTS affects many different people, but is most common in girls and women aged15 to 50.
Some peoplehave mild symptoms,while others find the condition affects their quality of life. PoTS often improves gradually over time, and there are a number of self-care measures and medications that can help.
This page covers:
Find out about postural tachycardia syndrome (PoTS), an abnormal increase in heart rate that occurs after sitting up or standing.
Normally when you sit up or stand, gravity pulls some of your blood down to your belly area, hands andfeet. In response, your blood vessels quickly narrow and your heart rate increases slightly to ma
You can develop PoTS suddenly, or it can come on gradually over time. It causes a range of symptoms that occur within a few minutes of sitting up or standing. Lying down may relieve some of the sympt
See your GP if you think you have PoTS. Thesymptoms can have a number of causes, such as medication or low blood pressure , so it's a good idea to get a proper diagnosis. Sometimes it can be misdiagn
A diagnosis of PoTS is made if your heart rate increases by 30 beats per minute (bpm)or more(40bpm in those aged 12-19)after10 minutes of standing, or if it increases to more than 120bpm. You may hav
Self-care measures can sometimes help reduce the symptoms of PoTS. If these don't work, you may need to take medication. Treating an episode If you suddenly feel faint or dizzy, you can try counteri
In many cases,the cause of the problem with thenervous system in people with PoTS is unknown. Teenagers will sometimes develop PoTSand find it gradually disappears a few years later. Sometimes it can
The followingorganisations canprovide more information, support and advice for people with PoTS. POTS UK Syncope Trust And Reflex anoxic Seizures (STARS)